Nebraska, 2018

Hail in Nebraska, August 27, 2018

August 27, 2018 · NWS LBF · 3 events in 1 county or zone

A lone supercell dropped hail up to quarter size through Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A lone supercell dropped hail up to quarter size through Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 27, 5:56 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 27, 5:56 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM CDT Mon Aug 27 2018

Over the last two hours previously ongoing convection has tapered
off across the far southwest NEB Panhandle into far west central
NEB. Otherwise, latest satellite shows mostly sunny skies with
altocu noted across parts of the southern Panhandle and far
northeast CO noted. The surface lee-side low will deepen near the
Front Range this afternoon and its associated surface front
across western and central NEB will shift southward out the area
by late evening. Of which, there is potential for isolated to
widely- scattered thunderstorms late afternoon-early tonight
across portions of northern NEB along and near the boundary
supported by broad forcing from ascent attributable to an
approaching shortwave trough. Some uncertainty in areal coverage
and overall likelihood exists given convective inhibition and dry
environment per SPC mesoanalysis. Threat for storms should
diminish by late evening. Much cooler temperatures prevail
tomorrow with highs 8 to 16 degrees below seasonable normals - mid
60s to mid 70s, warmest towards south central NEB.

.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM CDT Mon Aug 27 2018

Wednesday and Thursday will be characterized by warming and drying
conditions as high pressure aloft builds and a quasi-zonal flow
prevails. Modest 500 hPa rises spread across the Northern and
Central Plains Wednesday with a low amplitude ridge extending
across the Northern Plains and a mid-level high positioned across
the Southern Plains. The ridge shifts east Thursday with the mid-
level high evolving towards the southern Rockies. Meanwhile, an
embedded disturbance late Thursday brings low-end chances across
far north central NEB. 850 hPa temperatures will continue to warm
with low-level southerly flow prevailing and a sharpening lee-
side trough to the west Thursday. Of which, highs are expected to
be 5-10 degrees warmer Thursday compared to Wednesday with 80s to
lower 90s forecast at this time, warmest in the Panhandle and far
western NEB.

Next upper-level trough and lead shortwave tracks from the Pacific
Northwest late Thursday into the Northern Plains by late Friday
with a zonal flow still prevailing aloft over NEB. Meanwhile,
surface low pressure will evolve ahead Thursday night over the
Central High Plains with a weak cold front anticipated to advance
southeastward into the area Friday with cooler highs occurring
then Saturday. Thereafter guidance continues a trend with low
chances Saturday night and beyond, albeit with confidence below-
average. Otherwise, generally seasonable highs are expected
Saturday and beyond at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 656 PM CDT Mon Aug 27 2018

An isolated strong thunderstorm between KTIF and KBBW early this
evening. Otherwise, fairly quiet weather with VFR conditions.
Tonight, a cold front will push through, with winds turning north
and breezy into Tuesday morning. Some MVFR ceilings behind the
front Tuesday morning, including KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, Aug 27, 2:22 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Mon Aug 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Mon Aug 27 2018 /222 PM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are possible late this
afternoon and evening, mainly across the northern Sandhills and
north central Nebraska. Strong or severe storm is possible with
the greatest chance mainly north of a line from Oshkosh to Tryon
to Chambers. The main hazards will be hail, damaging winds and
lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible late this afternoon and early evening
across the northern Sandhills and north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 27, 5:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
638 PM CDT MON AUG 27 2018

NEZ025-026-037-038-280030-
Custer NE-Thomas NE-Blaine NE-Logan NE-
638 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTHWESTERN
CUSTER...WESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL 730 PM
CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Stapleton, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dunning, Halsey, Linscott and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 226 and 253.
 Highway 83 between mile markers 123 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 10051 4174 10059 4203 10009 4168 9986
TIME...MOT...LOC 2337Z 258DEG 31KT 4171 10047

Roberg
Special weather statement, Aug 27, 5:41 PM CST, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
641 PM CDT MON AUG 27 2018

NEZ008-280030-
Brown NE-
641 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 730
PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnstown, or 13 miles west of Ainsworth, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnstown, Antelope Peak, Keller Park State Recreation Area and
Bobcat State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 197 and 201.
 Highway 20 between mile markers 226 and 234.

LAT...LON 4254 10018 4263 10017 4276 9987 4260 9969
TIME...MOT...LOC 2340Z 249DEG 38KT 4259 10013

Roberg

The radar

The North Platte radar (KLNX), 65 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Custer

When
August 27, 6:30 PM CST
Where
Custer County, 2.67 mi WNW of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -99.920

Hail, Custer

When
August 27, 6:37 PM CST
Where
Custer County, 1.7 mi WSW of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -99.900

Hail, Custer

When
August 27, 6:47 PM CST
Where
Custer County, 2.49 mi SE of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772944, 772945, 772946.